Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 257, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Nov 1, 1997, 1:16 PM CST for Covington County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 1:16 PM CST (19:16 UTC)
- Expired
- Nov 1, 1997, 2:15 PM CST
- In force
- 59 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 1:20 PM CST | Hail 1 | Andalusia, AL | Quarter size hail was reported just northeast of Andalusia. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 1, 1:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 011916 RRA SVRMOB ALC039-012015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 116 PM CST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...COVINGTON COUNTY AT 113 PM CST...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES NORTHWEST OF ANDALUSIA,AL. THIS STORM WAS MOVING EAST-NORTHEAST AT 30 MPH AND WILL MOVE BETWEEN DOZIER AND OPP THROUGH 215 PM CST. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:50 AM CST, 10 hours 26 minutes earlier.
Area forecast discussion, Nov 1, 2:50 AM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 250 AM CST SAT NOV 1 1997 AS WAS THE CASE YESTERDAY MORNING...MODELS IN GOOD AGREEMENT WITH UPPER FEATURES...DIFFER WITH SFC FEATURES. ALSO...AS WAS THE CASE YESTERDAY...NGM WEAKER WITH SFC FEATURES...ETA STRONGEST AND AVN SOMEWHERE IN BETWEEN. WILL AGAIN LEAN BETWEEN ETA/AVN SOLUTIONS. SFC FRONT CURRENTLY OVER EASTERN PLAINS STATES PROGGED TO MOVE RAPIDLY ACROSS FA TODAY AS UPPER PATTERN RAPIDLY AMPLIFIES. LOW PRESSURE THAT PRODUCED YESTERDAYS PCPN LIFTS CONTINUES TO LIFT OUT. ABUNDANT MOISTURE OVER AREA TODAY...MAINLY AT LOWEST LEVELS OF ATMOSPHERE...AS INDICATED BY WIDESPREAD DENSE FOG. ALSO DEWPOINTS IN 60S OVER COASTAL CWA...AND IN MID 60S/LOW 70S JUST WEST OF FA. SHOULD HAVE ENUF LOLVL MOISTURE TO FUEL TSRA ACTIVITY THIS AFTERNOON OVER FA...WITH TRIGGER MECHANISMS BEING APPROACHING SFC FRONT AND DYNAMICS (UVV) ASSOCIATED WITH LEFT EXIT REGION OF STRONG MID/UPPER LEVEL JET MAX PROGGED TO MOVE ACROSS GULF COASTAL AREA TODAY AROUND BASE OF AMPLIFYING UPPER TROF. IN ADDITION...00Z ANALYSIS INDICATE 50H TEMPS -14 OVER AREA AND WITH SFC HEATING TODAY...THIS TOO WILL AID IN ALLOWING ATMOSPHERE TO BECOME INCREASING UNSTABLE THIS AFTERNOON. HAVE NO PROBLEM WITH SPCS MODERATE SVR RISK OVER FLORIDA PANHANDLE FOR THIS AFTERNOON...AND SHOULD PROBABLY MENTION SOME SEVERE TSRAS IN FLORIDA ZONES. FRONT PROGGED TO MOVE EAST OF FA BY LATE AFTERNOON...DRYING THINGS OUT AND ENDING TSRAS AND SVR THREAT. NO POPS AND COOLER REMAINDER OF PERIOD. GUIDANCE TEMPS/POPS LOOK REASONABLE. OVER THE COASTAL WATERS...S/SW WINDS THIS MORNING AROUND 15 KNOTS INCREASING TO 20 TO 25 KNOTS BY EARLY AFTERNOON. WINDS SHIFTING NW BY LATE AFTERNOON/EARLY EVENING WITH FROPA. SEAS INITIALLY AROUND 3 FEET THIS MORNING...INCREASING TO 4 TO 6 FEET BY AFTERNOON...AND AFTER FROPA 3 FEET NEAR SHORE BUT BUILDING TO 8 FEET WELL OFFSHORE. ROUGH ON PROTECTED WATERS. CONT SCAS. MOB 78/51/70/42 4200 PNS 77/53/69/44 4200 DTS 76/52/68/44 4200 EVR 76/48/64/40 5200 12
In the hours before
Special weather statement, Nov 1, 9:58 AM CST, 3 hours 18 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CST SAT NOV 1 1997 A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP. A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND POSSIBLY ISOLATED TORNADOES. THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY NIGHTFALL. DUE TOb POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH ALABAMA.
Special weather statement, Nov 1, 10:00 AM CST, 3 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-021200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1000 AM CST SAT NOV 1 1997 A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON OVER PARTS OF SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE. A FAST MOVING COLD FRONT WILL MOVE INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA EARLY THIS AFTERNOON AND AT THE TIME OF MAXIMUM SURFACE HEATING. SURFACE TEMPERATURES APPROACHING 80 DEGREES AND INCREASINGLY COLDER TEMPERATURES ALOFT WILL PROVIDE A FAVORABLE VERTICAL TEMPERATURE PROFILE FOR SEVERE STORMS TO DEVELOP. A JET STREAM IN THE UPPER LEVELS OF THE ATMOSPHERE WITH MOVE ACROSS THE GULF COAST PROVIDING THE UPPER LEVEL DIVERGENCE NEEDED FOR SEVERE STORM DEVELOPMENT. DEEP ATMOSPHERIC MOISTURE IS RATHER LIMITED SO SIGNIFICANT RAIN ARE NOT EXPECTED BUT SEVERE STORMS THAT DO DEVELOP WILL LIKELY PRODUCE LARGE HAIL...STRONG DAMAGING SURFACE WINDS AND POSSIBLY ISOLATED TORNADOES. THUNDERSTORMS SHOULD DEVELOP OR MOVE INTO EXTREME SOUTHEAST MISSISSIPPI AROUND THE NOON HOUR AND SPREAD EAST THROUGH THE AFTERNOON...MOVING EAST OF THE WESTERN FLORIDA PANHANDLE BY NIGHTFALL. DUE TO POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON...ESPECIALLY OVER THE FLORIDA PANHANDLE AND EXTREME SOUTH ALABAMA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 12:40 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 2 hr |
| Nov 1, 2:10 PM CST | Tornado Warning | MOB | Choctaw | 65 min |
| Nov 1, 2:21 PM CST | Severe Thunderstorm Warning | MOB | Butler | 54 min |
| Nov 1, 2:42 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Washington | 2 hr |
| Nov 1, 2:42 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 2 hr |
| Nov 1, 2:56 PM CST | Tornado Warning | MOB | Washington | 64 min |
| Nov 1, 3:14 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 61 min |
| Nov 1, 3:33 PM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 27 min |
| Nov 1, 3:47 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 58 min |
| Nov 1, 3:47 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 58 min |
| Nov 1, 3:57 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 63 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.